Hail, Fountain
- When
- April 30, 6:54 PM EST to 6:56 PM EST
- Where
- Fountain County, 4.84 mi S of Range Rd
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.030, -87.150
Showers and thunderstorms developed across the southern half of Illinois and western portions of central Indiana during the evening of April the 30th. Some small hail was observed in one of the stronger storms, while flooding took place in Clinton County as heavy rain from these showers and embedded thunderstorms impacted the Frankfort area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Showers and thunderstorms developed across the southern half of Illinois and western portions of central Indiana during the evening of April the 30th. Some small hail was observed in one of the stronger storms, while flooding took place in Clinton County as heavy rain from these showers and embedded thunderstorms impacted the Frankfort area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 30, 5:34 PM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 634 PM EDT Tue Apr 30 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 420 PM EDT Tue Apr 30 2019 A sharp warm front is draped across central Indiana this afternoon, with temperatures across the northern portion of the area in the low 50s and the low 80s across the southern forecast area. This boundary will meander around Indiana for much of the coming week, with near constant chances for showers and thunderstorms through the early portion of the weekend, followed by a brief break Saturday night into Sunday, and then more rain chances early next week as another frontal system moves into the area. && .NEAR TERM /Tonight/... Issued at 420 PM EDT Tue Apr 30 2019 A few showers and storms are present across mainly northwestern portions of the area this afternoon. The area is in a marginal risk for severe but so far storms upstream in the watch seem to be remaining below severe limits. Being near peak heating, and any fairly weak to middling instability over central Indiana being elevated, expect that the severe threat will be quite low overnight. Will likely see some increase in coverage of rain and a few storms as upstream activity bleeds over into the area, but there will be a sharp gradient from categorical pops in the west/northwest to slight chances in the southeast. Consensus temperatures appeared reasonable and were generally accepted. Frontal position will have a lot to say on how well these verify. && .SHORT TERM /Wednesday through Friday/... Issued at 420 PM EDT Tue Apr 30 2019 Frontal boundary will remain in the region throughout the short term period, requiring basically constant chances for showers and thunderstorms. Chances will be highest Thursday into Thursday evening as somewhat more organized low pressure moves along the boundary and begins to eject it eastward. The area is under marginal risk each of the next two days and this is quite reasonable. Outside of storms, conditions will likely be a bit breezy on Wednesday, with gusts to 30+ knots possible. Should remain below advisory criteria. Consensus temperatures were very reasonable and required only minor adjustments. && .LONG TERM (Friday Night Through Tuesday)... Issued at 259 PM EDT Tue Apr 30 2019 Models are close enough that the model blend initialization was accepted for most items. Upper flow will change from an upper trough to near zonal across the area during the long term. A few surface fronts will move through the area as well, bringing frequent chances for rain. One front will be slowly exiting the area Friday night into Saturday providing chance PoPs. After a brief dry period Saturday night into Sunday, another front will drop in and meander across the area into Tuesday. GFS is most aggressive with rain with this front, with the ECMWF much drier. Thus confidence is quite low in PoPs Sunday night forward given that the front location and amount of precipitation is in question. && .AVIATION /Discussion for the 010000Z TAFS/... Issued at 632 PM EDT Tue Apr 30 2019 The combination of a 35-40 kt low level across northwest Indiana, moderately steep lapse rates, and a surface front drifting north through the local area, will result in a continued threat for widely scattered convection in the vicinity of the terminals this evening. The best chances for convection directly impacting a terminal appears to be at KLAF, which is closest to the low level jet axis. Brief IFR visibility restrictions expected in the heavier cells. Convective threat may tend to diminish some from the southeast by late this evening, as short term model data suggests the low level jet may shift back to the west. However, the proximity of the jet to KLAF may result in a convective threat lingering there most of the night. Otherwise, ceilings generally above 050 tonight, except in and near precipitation areas, where they may be lower. Threat for low level wind shear may increase by the pre dawn hours of Wednesday as 850mb flow increases to near 45 kts. Expecting surface winds to gradually veer across the terminals as the surface front moves north. Surface winds should be 190-210 degrees, with frequent gusts 20-25 kts by dawn Wednesday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Nield NEAR TERM...Nield SHORT TERM...Nield LONG TERM...50 AVIATION...JAS
Hazardous Weather Outlook National Weather Service Indianapolis IN 613 PM EDT Tue Apr 30 2019 INZ021-028>031-035>049-051>057-060>065-067>072-012215- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 613 PM EDT Tue Apr 30 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Isolated strong to severe thunderstorms are possible tonight. Hazards: Lightning, damaging winds, hail, and isolated tornadoes. Timing: Through the night. Discussion: A frontal boundary meandering across central Indiana will be the source of showers and thunderstorms tonight and beyond. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: There are chances for thunderstorms across the area at times from Wednesday through Friday night. A few strong to severe storms are possible Wednesday and Wednesday night and Thursday and Thursday night. Discussion: A frontal boundary will continue to oscillate over central Indiana through the latter part of this week...allowing for periodic chances for rain and thunderstorms across central Indiana for the majority of the work week. Some additional instability and shear over the area on Wednesday and Thursday could allow for a few of the storms to be severe. Otherwise lightning, gusty winds, and locally heavy rainfall can be expected with the storms through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 hail, 1 flood. Local standard time, as filed.
There were some reports of flooding along several roads in and around Frankfort due to heavy rainfall. Some of the flooding had already receded at the time of reporting.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817688, 817686.